MTX injection and side effects

Am so so disappointed - as you all know I have only been on MTX for four weeks but the side effect of nausea and vomiting have been so debilitating I changed to the subcutaneous injection yesterday. Yesterday was so good, always is, but wakened this morning with dismay as I realised the nausea is back as bad as last week, had quite a few tears am an remonstrating with myself . I think I maybe expecting too much too early and it yet may be another week or two- would love to know shot others have experienced.

Ad now have constipation because of the painkillers- oh what a laugh. On the plus side, the silver lining in the day- when I wakened I discovered I was not the elephant I dreamed I was stuck in my pink flowery pyjamas........... I can tell you my bed looked as if I had done ten rounds with mike Tyson

Ok hugs to you all

7 Replies

oldestnewest
  • Do you take folic acid as well. If you do see your dr or rheumy about upping the dose, i know that is what my rheumy did with me,i wasn't sick though. MTX takes about 12wks to really start to take effect.I would advise you see someone about the nausea though.xx

  • Hi Katie, don't despair at least the injectable MTX is significantly more effective than the pills (see my blog from yesterday)so hopefully the sickness might pass, especially if you up your dose of folic acid as Sylvi suggests. I can't really reassure you that much because after 3 months of feeling fine on it by injection I've recently been getting nauseous again too. And to make matters worse I've agreed to go up to 17.5mg now so I'm in a state of dread. I think there might well be a correlation in the fact that the pharmacist of GP told me I could only take one folic a week but I checked with the rheumy yesterday and he's put in writing that 4 a week is now the new dose but to avoid MTX day. Hoping that will work but failing folic being the answer then Buccastem anti-nausea tablets are really good although they do make me sleepy so I only take them at night. Tilda x

  • Hi Katie really hope you are feeling better soon, I am on folic acid to, So if you are not on it, maybe it will help you...Take care XX

  • My magic moment was after 9 weeks.....when the nausea and headaches just quietly went away, and I was left with non-aching joints. Bliss. If it gets too unbearable then do talk to your rheumy team, but you may find that next week is a tiny bit better and the one after a tiny bit better still, and so on. Hope so....Polly

  • Don't feel too bad if you still get the side effects badly, some people just do. I remember feeling so disappointed after a long battle to get on the injections to find I felt almost (not quite but almost) as bad despite folic acid on every day but the day of injection - and it still was not controlling the flares.

    If it doesn't improve (and it often does with time) then you will just have to try another DMARD. Unfortunately, we all have individual responses to medication so it's always trial and error.

  • Do you have indigestion as well? That was the main side effect I had and it was agony to the point that it would make me throw up, but once I got prescribed Lansoprazole to take every day, I've been fine.

  • It may be possible to get some anti nausea tablets prescribed as well as the folic acid I used to have some prescribed.

You may also like...